Please use this identifier to cite or link to this item:
Title: Optimal harvesting time of farmed aquatic populations with nonlinear size-heterogeneous growth
Authors: Araneda, Marcelo E.
Hernández, Juan M. 
Gasca Leyva, José Francisco Eucario
UNESCO Clasification: 53 Ciencias económicas
Keywords: Size-structured populations
Optimal harvesting time
Fish farming
Recirculation system
Issue Date: 2011
Journal: Natural Resource Modelling 
Abstract: This paper examines the question of optimal harvesting time in a size‐heterogeneous farmed aquatic population, using a model reflecting the effect of population density on both overall mortality rate and individual growth. This analysis enables an optimal harvesting rule to be deduced. The results obtained are applied to shrimp culture in recirculation systems in Mexico. Numerical solutions are derived for different production scenarios. Assuming identical culture conditions, results are also obtained under the hypothesis of homogeneous population growth, the view traditionally taken in the relevant economic literature. The optimal harvesting times calculated tend to decrease with higher densities, although this rule fails under the size‐heterogeneous population model. In general, optimal harvesting times are overestimated when size‐homogeneity in the culture is assumed. Our analysis reveals that management predictions are significantly mistaken if the size‐heterogeneity phenomenon is not taken into account.
ISSN: 0890-8575
DOI: 10.1111/j.1939-7445.2011.00099.x
Source: Natural Resource Modeling [ISSN 0890-8575], v. 24 (4), p. 477-513
Rights: by-nc-nd
Appears in Collections:Artículos
Adobe PDF (417,33 kB)
Show full item record

Google ScholarTM




Export metadata

Items in accedaCRIS are protected by copyright, with all rights reserved, unless otherwise indicated.